Alert archive / Idaho / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Pocatello, ID

February 19, 2018

NWS Pocatello, ID issued this wind chill warning at Feb 19, 2018, 12:32 PM MST. It took effect at Feb 19, 2018, 6:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 12:32 PM MST (19:32 UTC)
In effect from
Feb 19, 2018, 6:00 PM MST
Expired
Feb 20, 2018, 9:11 AM MST
In force
15 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

495 
WWUS45 KPIH 191932
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1232 PM MST Mon Feb 19 2018

...Arctic air generating bone chilling cold and some snow...

.Arctic air has spilled over the continental divide from southwest
Montana. The air is extremely cold, with single digit overnight
lows expected as far south and west as the eastern Magic Valley.
Widespread areas of Clark and Fremont counties will also have
enough wind to plunge Effective Chill Temperatures (Windchill)
below minus twenty degrees Fahrenheit. In addition, the cold air
will act as a small cold front once it reaches the American Falls
Reservoir. It will spread light to moderate snow from areas west
of Pocatello all the way to Burley tonight.

IDZ019-201200-
/O.NEW.KPIH.WC.W.0001.180220T0100Z-180220T1700Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Driggs, and Victor
1232 PM MST Mon Feb 19 2018

...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
MST TUESDAY...

* WHAT...Dangerously cold wind chills will cause frostbite in as 
  little as 10 minutes to exposed skin. Expect wind chills to 
  range from 20 below zero to 35 below zero.

* WHERE...The upper Snake Highlands, including Clark and Fremont
  counties in Idaho, including the towns of Macks Inn, Island
  Park, Dubois, and Spencer.

* WHEN...From 6 PM this evening to 10 AM MST Tuesday. At first,
  elevations at or above 7000 ft will be affected, then by
  midnight this should spread down in elevation until nearly all
  of Clark and most of Fremont counties are affected.

* ADDITIONAL DETAILS...The windchill is caused by air temperatures
  below zero combining with wind of 10 to 15 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

IDZ017-021-022-201200-
/O.NEW.KPIH.WW.Y.0011.180220T0100Z-180220T1200Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, and Pocatello
1232 PM MST Mon Feb 19 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
5 AM MST TUESDAY...

* WHAT...Snow expected. Plan on slippery road conditions, 
  including during the evening commute. Total snow accumulations 
  of up to two inches, with localized amounts up to 4 inches, 
  are expected.

* WHERE...The lower Snake River plain, from areas west of
  Pocatello through the eastern Magic Valley to the Burley area.
  The heaviest snowfall is expected from American Falls to the
  Cold Water area.

* WHEN...From 6 PM this evening to 5 AM MST Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Cold wind chills as low as 15 below zero will cause 
  frostbite in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello

jam
2 follow-up statements
770 
WWUS45 KPIH 201144
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
444 AM MST Tue Feb 20 2018

...Arctic air generating bone chilling cold and some snow...

.Arctic air has spilled over the continental divide from
southwest Montana. The air is extremely cold, with single digit
overnight lows expected as far south and west as the eastern
Magic Valley. Widespread areas of Clark and Fremont counties will
also have enough wind to plunge Effective Chill Temperatures
(Windchill) below minus twenty degrees Fahrenheit.

IDZ017-021-022-201245-
/O.EXP.KPIH.WW.Y.0011.000000T0000Z-180220T1200Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, and Pocatello
444 AM MST Tue Feb 20 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

Snow has mostly tapered off, but there may still be some patches
of blowing and drifting snow through late morning.

$$

IDZ019-201700-
/O.CON.KPIH.WC.W.0001.000000T0000Z-180220T1700Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Driggs, and Victor
444 AM MST Tue Feb 20 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 5 
  above zero to 30 below zero.

* WHERE...The upper Snake Highlands, including Clark and Fremont 
  counties in Idaho, including the towns of Macks Inn, Island 
  Park, Dubois, and Spencer.

* WHEN...Until 10 AM MST this morning.

* ADDITIONAL DETAILS...Cold wind chills as low as 15 below zero 
  will cause frostbite in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello
031 
WWUS45 KPIH 201611
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
911 AM MST Tue Feb 20 2018

IDZ019-201715-
/O.CAN.KPIH.WC.W.0001.000000T0000Z-180220T1700Z/
Upper Snake Highlands-
911 AM MST Tue Feb 20 2018

...WIND CHILL WARNING IS CANCELLED...

While temperatures are still very cold, wind has decreased in the
upper Snake Highlands, allowing the effective chill temperature to
warm above 15 below zero. The Wind Chill Warning has been canceled
early.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Feb 19, 2:08 AM MST, 10 hours 24 minutes earlier.

Area forecast discussion, Feb 19, 2:08 AM MST, 10 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
208 AM MST Mon Feb 19 2018

.SHORT TERM...Today through Wednesday night. An upper trough
continues to deepen over the West. The strongest dynamics have
shifted to the south into Utah, but models are bringing a
disturbance into southeast Idaho this afternoon/evening. This
upper disturbance will couple with surface convergence south and
west of a line from Mackay to Pocatello. Models are in agreement
on the development of this feature, but show a bit of uncertainty
in placement. GFS is placing this a bit further west than the NAM.
The convergence will be the focus of the heaviest snowfall, which
may impact the city of Pocatello, American Falls, and the
Interstate 86 corridor towards Raft River. Snowfall amounts should
range from 2 to 4 inches tomorrow afternoon/evening with this
system. The upper forcing mechanism will shift eastward by 06Z
tomorrow night.

Another concern for this morning will be the cold wind chill
temperatures expected over the Upper Snake Highlands. Wind chills
will drop to about -20 to -25 this morning, but should be confined
to areas north of Dubois including Monida pass and the Island Park
area. Cold temperatures will continue through much of the week,
though the lighter winds will keep wind chill extremes out of the
picture. Models bring in an upper trough to the area on Wednesday,
but precip amounts will be light. Hinsberger

.LONG TERM...Thursday through next Monday. The GFS, ECMWF and
ensembles were in fair agreement through Friday with increasing
variability among the solution thereafter resulting in decreasing
confidence for next weekend and early next week. For now, The models
showed a poorly organized trough advancing through the region
Thursday and Thursday night resulting in a chance mention of
snowfall across the region with no real changes made to the going
forecast. By Friday afternoon, the trough axis advanced through the
region with both models showing drier conditions across the area
through Friday night and thus nudged the forecast drier as a result.
By Saturday the operational GFS and ECMWF were showing a fairly well
organized trough and associated snowfall advancing through the NW
states into SE Idaho although the GFS was a little more progressive
in this regard. Thus bumped the precipitation potential upwards as a
result of the modest agreement between the operational models. By
Sunday, the GFS and ECMWF were showing differences that continued to
amplify heading into Monday. The ECMWF primarily featuring a trough
settling south across the region and the GFS favoring a low off the
coast with SW flow over the area. Split the difference here,
maintaining a chance mention of snow across the region until the
models come into alignment. Regarding temperatures, the models were
trying to recover from the colder temperatures early in the week
with a general warming trend approaching climatology towards the end
of the forecast period. Huston
&&

.AVIATION...A broad upper trough was gradually advancing through the
region this morning with mid-level VFR CIGS streaming NE across the
SE mountains and SCT conditions within a large portion of the Snake
River Plain and CNTRL mountains. The models appear to be keying on a
back-door arctic front spilling over the divide and down the Snake
River Plain to KBYI this afternoon and/or evening as the upper
trough continues to advance through the region. The models appear to
be struggling on the timing, strength and progression of the
resulting low level wind convergence zone and associated snowfall
and lower CIGS (IFR/LIFR). Expect the timing issues to firm up later
this morning as the area of convergence takes shape within the Snake
Plain. For now, the model time sections show the lower CIGS starting
at KIDA and drifting south to KPIH by mid-morning and then short of
KBYI late this afternoon with lower CIG impacts nonetheless. KSUN may
see some light snow but otherwise remain mostly VFR throughout the
period. Model time sections at KDIJ show a mixed bag with mid and
upper CIGS continuing throughout the forecast period with occasional
MVFR CIGS in showers today. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:04 PM MSTSpecial Weather StatementPIHFremont56 min
Feb 19, 12:32 PM MSTWinter Weather AdvisoryPIH16 hr
Feb 19, 3:39 PM MSTSpecial Weather StatementPIHLincoln, Minidoka51 min
Feb 19, 4:49 PM MSTSpecial Weather StatementPIHLincoln, Minidoka, Power56 min

Nearby

Wind Chill Warnings in Idaho, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.